Many prescription medications are abused. For example, a person may find that a medication like Zoloft no longer works for their depression, anxiety or related issues, so they decide to take more than their doctor prescribed. Generally, increased doses are meant to achieve the original medication effects after someone has increased their tolerance. Unfortunately, this can be dangerous or even lethal, even with an SSRI medication like Zoloft. But can you overdose on Zoloft?
Can You Overdose on Zoloft?
Unfortunately, the answer is a resounding “yes” since you can overdose on any medication. This includes medications you may think harmless, like antibiotics or steroids.
Overdosing on Zoloft won’t intensify the positive effects of the medication. Additionally, the dangers of overdosing on any SSRI medication aren’t as straightforward as you might think. While death is always a potential consequence of taking too much medication, an SSRI overdose presents several unique problems you should be aware of.
What Is Zoloft (And Generic Versions), and How Does It Work?
Zoloft is one of several brand names for sertraline, a medication used to treat issues such as panic attacks, obsessive-compulsive disorder, depression, post-traumatic stress disorder and anxiety disorders. Recent studies show that around 13.2% of adults over age 18 use antidepressants like sertraline regularly, with women using them more than men. Although these medications are generally safe when used as prescribed, there is a risk of dependence or Zoloft overdose.
Selective serotonin reuptake inhibitors (SSRIs) are used to treat mental health conditions by increasing serotonin in the brain. Serotonin is a naturally occurring chemical responsible for carrying messages between the brain and the rest of the body. It plays a crucial role in several primary body functions, including mood and sleep. When you take an SSRI, the medication prevents your brain from absorbing serotonin, so more of the chemical is readily available.
What Are the Unintended Side Effects of SSRI Medications?
It can take several weeks for Zoloft and other SSRI medications to have an effect on the brain. As your body adjusts to sertraline, you may experience short-term side effects that generally dissipate after four to six weeks. A few of the most common side effects of SSRI medications include:
- Nausea (with or without vomiting)
- Insomnia (including not being able to fall asleep or stay asleep)
- Dry mouth
- Fatigue or being more tired than usual
- Unintentional or rapid weight loss or gain
- Mood disturbances (including being irritable, agitated, nervous, or anxious)
- Reduced sex drive
- Difficulty achieving orgasm
Of course, if you purposefully or accidentally took too much Zoloft, there could be other serious, and sometimes life-threatening, side effects.
What Is the Bodily Response to a Sertraline Overdose?
Can you overdose on sertraline? Yes, and the bodily response to a sertraline overdose can be devastating and provide different symptoms than what you would generally associate with a drug overdose. For example, a few of the most common side effects of a sertraline overdose include:
- Extreme fatigue or lethargy
- Uncontrollable shaking or tremors
- Nausea (with or without vomiting)
- Pancreatic inflammation
- Dizziness or fainting
- Heart-related complications
- Blood pressure changes
- Development of serotonin syndrome
It’s important to note that overdosing on Zoloft (or other SSRI medications) alone is very rare, as it takes significant consumption to do so. However, using other medicines, street drugs or alcohol while taking Zoloft significantly raises the risk of overdose. Additionally, taking higher doses of an SSRI like Zoloft over long periods increases your risk of developing serotonin syndrome.
What Is Serotonin Syndrome?
Although serotonin syndrome isn’t a common side effect for those taking Zoloft and similar SSRI medications, you could develop it if you take more than prescribed or overdose. Serotonin syndrome occurs when your brain has dangerously high levels of serotonin neurotransmitters.
There are warning signs you may be experiencing the onset of serotonin syndrome. These include:
- Hallucinations (usually visual, but can also be auditory or olfactory related)
- Muscle stiffness (which may or may not be painful)
- Seizures (in people who don’t typically have them)
- Loss of consciousness or coma
Serotonin syndrome is a life-threatening condition. If you believe you’re experiencing any of the warning signs listed above, you must seek emergency medical attention by either calling poison control or 9-1-1 right away. If you took too much medication on accident, you should seek emergency medical help, too. It’s possible that having your stomach pumped before the drug is absorbed into your bloodstream could decrease your risks of developing serotonin syndrome, but only if done quickly.
Is There a Treatment for Taking Too Much of an SSRI Medication?
There are treatment options for taking too much SSRI medication. However, the type of treatment received will depend on whether the overdose was accidental or intentional.
If the overdose was accidental, your doctor might discuss alternative therapies or medications to manage your condition. They may also provide suggestions, recommendations and counseling on how to prevent another accidental overdose moving forward.
If the overdose was intentional, you might be hospitalized and placed on suicide watch for your own safety. The length of your suicide watch and hospitalization will depend on why you purposefully overdosed and may be dependent on finding a new SSRI medication to manage your condition. A purposeful overdose while on an SSRI is usually (but not always) indicative of the medication not working the way it’s supposed to. Moving forward, you may find participating in individual or group therapies helpful.
If you have persistent or intrusive suicidal thoughts, you must get help right away. You can call the National Suicide Prevent Hotline at (800) 273-8255 any time to speak with a professional crisis counselor.
Recognizing When Professional Help Is Needed
If you’re abusing an SSRI medication, getting professional counseling is crucial in avoiding the severe side effects of an overdose. So don’t be afraid to reach out for help by calling us at Restore today. Our compassionate team of counselors is ready to take your call anytime so you can begin your recovery journey today.